Pennsylvania, 2011Hail and Damaging Winds in Pennsylvania, August 14, 2011
August 14, 2011 · NWS CTP · 9 events in 3 counties and zones
A mid-level disturbance located over central Pennsylvania along with a corridor of instability and ascent along and in the lee of the Appalachians ahead of a low pressure trough moving eastward from the Upper Ohio Valley contributed to the development of isolated severe thunderstorms. Localized wind damage and marginally severe hail was reported in Clearfield, Centre and Franklin Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level disturbance located over central Pennsylvania along with a corridor of instability and ascent along and in the lee of the Appalachians ahead of a low pressure trough moving eastward from the Upper Ohio Valley contributed to the development of isolated severe thunderstorms. Localized wind damage and marginally severe hail was reported in Clearfield, Centre and Franklin Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 14, 2:53 PM EST, 57 minutes earlier.
Area forecast discussion, Aug 14, 2:53 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT SUN AUG 14 2011
.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL DOMINATE THE WEATHER OVER OUR
REGION FOR THE NEXT FEW DAYS PRODUCING TIMES OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. THE HEAVIEST RAINFALL SHOULD BE TO
OUR EAST. THE UPPER TROUGH WEAKENS TOWARD THE MIDDLE OF THE WEEK
BEFORE ANOTHER SURGE OF NORTHERN STREAM ENERGY REINFORCES THIS
AUTUMN-LIKE TROUGH LATER NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
700-850 MB DEFORMATION HAS SHIFTED NORTHWARD THIS AFTERNOON TAKING
THE LARGE AREA OF MODERATE TO LOCALLY HEAVY RAINFALL INTO NY STATE
AND THE POCONO PLATEAU REGION...AS WELL AS THE MIDDLE TO LOWER
SUSQUEHANNA RIVER VALLY. RADAR PRECIPITATION ESTIMATES OF 2 TO 3
INCHES IN SOME AREAS WITH MINOR FLOODING CONCERNS...BUT OVERALL
CENTRAL PA HAS COME THROUGH UNSCATHED TO THIS POINT.
AS THE UPPER LOW CIRCULATION APPROACHES FROM OHIO...LOW TOPPED
OPEN CELLULAR CONVECTION HAS DEVELOPED OVER WESTERN PA AND WILL
AFFECT CENTRAL AND WESTERN AREAS THIS AFTERNOON AND EVENING.
OVERALL POPS IN GOOD SHAPE...AS IS THE DISTRIBUTION OF QPF
FAVORING EASTERN AND NORTHERN AREAS EARLY TONIGHT. MINOR FLOODING
IS MOST LIKELY ACROSS FAR EASTERN AREAS...WHERE SMALL STREAM
RESPONSES WILL BE APPRECIATIVE BUT ARE EXPECTED TO REMAIN BELOW
FLOOD AT THIS TIME.
STILL A MINOR SEVERE WEATHER THREAT THIS EVENING ALONG THE MD
BORDER WHERE SUNBREAKS CONTINUE...BUT IT DOES NOT APPEAR THAT CAPE
WILL BE SUBSTANTIAL ENOUGH FOR WIDESPREAD SEVERE WEATHER THREAT
THIS EVENING.
DECREASING SHOWER ACTIVITY EXPECTED AFTER THE DIURNAL MAXIMUM AS
THE UPPER LOW DROPS OVER WV AND SFC AND 850 MB TROF BECOME
SITUATION OVER ERN PA AND NEW JERSEY. THIS WILL KEEP AT LEAST CHC
POPS IN PLACE OVERNIGHT ALONG WITH AREAS OF MAINLY LIGHT FOG. LOWS
TONIGHT MAINLY IN THE 60S AND HIGHS MONDAY IN THE 70S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
HEAVY RAIN FOCUS THROUGH MONDAY WILL BE ALONG THE EASTERN SEABOARD...
WELL EAST OF CENTRAL PA...AS ANOMALOUS PW PLUME 2" OR GREATER
REMAINS ALIGNED FROM DELAWARE TO COASTAL NEW JERSEY. SOME BACKING
OF THE DEEPER PW IS LIKELY ON MONDAY...WITH EASTERLY FLOW OFF OF
THE ATLANTIC HELPING TO KEEP LIKELY TO CATEGORICAL POPS OVER
EASTERN AREAS MON AFTN. FOR MOST OF CENTRAL PA...LIGHTER PRECIP IN
THE FORM OF SCT SHRA/TSRA WILL ACCOMPANY PASSAGE OF UPPER LVL
TROF.
LITTLE DIURNAL TEMP RANGE EXPECTED DUE TO CLOUD COVER AND
ABUNDANT LOW LVL MOISTURE.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
RATHER STRONG UPPER LEVEL LOW OVER WESTERN LAKE ERIE EARLIER...
NOW JUST SOUTH OF CLE. BULK OF STEADY RAIN OVER...BUT SHOWERS
AND STORMS WILL PERSIST INTO MONDAY EVENING...AND MOST LIKELY
OVERNIGHT MONDAY NIGHT. LEFT SOME IN FAR EASTERN AREAS FOR TUE
AM. TOOK MENTION OUT FOR TUE AFT...AS SYSTEM EDGES A LITTLE
FURTHER EAST.
SHOULD HAVE A DRY DAY ON WED...AS HIGH PRESSURE PREVAILS.
SOME CHC OF A SHOWER OR STORM LATER THU INTO FRIDAY...AS A
WEAK COLD FRONT MOVES SE.
TOOK MENTION OF SHOWERS AND STORMS OUT FOR THE WEEKEND.
FIRST WEAK FRONT SHOULD BE SE OF OUR AREA...NEXT COLD FRONT
IS STILL NW OF OUR AREA...BASED ON HPC CHARTS.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VARIABLE CONDITIONS WILL CONTINUE INTO TONIGHT AS SCT SHRA AND TSTMS
AFFECT CENTRAL PA. MANY SOUTHERN LOCATIONS WILL SEE VFR CONDS THIS
AFTERNOON AND EVENING...WITH SCT MVFR CIGS AND SHRA/TSRA
REDEVELOPING WITH ASSISTANCE FROM THE LOW LEVEL SOLAR HEATING.
PRECIP COVERAGE SLOWLY DIMINISHES THIS EVENING AS SHOWERS BECOME
MORE HIT AND MISS. BUT WITH UPPER LOW MOVING OVERHEAD...CONDITIONS
WILL DETERIORATE WITH MVFR FOG EXPECTED BY 06Z AND THEN SOME IFR
CIGS/FOG DEVELOPING AFTER THAT FOR MON MORNING.
SHOWERY WEATHER AND VARIABLE CONDITIONS /MAINLY MVFR-IFR/ CONTINUES
THROUGH TUE.
OUTLOOK...
MON-TUE...MVFR-IFR IN AREAS OF SHOWERS.
WED-THU...MAINLY VFR.
FRI...MVFR WITH SCT SHRA/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR/FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...DEVOIR
LONG TERM...GRUMM/MARTIN
AVIATION...DEVOIR/RXR
Hazardous weather outlook, Aug 14, 8:59 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
959 AM EDT SUN AUG 14 2011
PAZ051>053-057>059-151400-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-
959 AM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS TODAY MAY CREATE LOCALLY
HEAVY DOWNPOURS. WIDESPREAD FLOODING IS NOT EXPECTED...BUT MINOR
FLOODING IS POSSIBLE IN SPOTS WHERE THUNDERSTORMS LINGER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY MAY CREATE
LOCALLY HEAVY DOWNPOURS. WIDESPREAD FLOODING IS NOT EXPECTED...BUT
MINOR FLOODING IS POSSIBLE IN SPOTS WHERE THUNDERSTORMS LINGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049-050-056-
063-151400-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND-
959 AM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ033>036-064-151400-
SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-
959 AM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM APPROACHING FROM OHIO WILL PRODUCE NUMEROUS
THUNDERSTORMS ACROSS THE AREA TODAY. THERE IS A SLIGHT RISK THAT A
FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ065-066-151400-
YORK-LANCASTER-
959 AM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM APPROACHING FROM OHIO WILL PRODUCE NUMEROUS
THUNDERSTORMS ACROSS THE AREA TODAY. THERE IS A SLIGHT RISK THAT A
FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE
HAIL. IN ADDITION...LOCALIZED FLOODING IS POSSIBLE FROM HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY MAY CREATE
LOCALLY HEAVY DOWNPOURS. WIDESPREAD FLOODING IS NOT EXPECTED...BUT
MINOR FLOODING IS POSSIBLE IN SPOTS WHERE THUNDERSTORMS LINGER.THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 3:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT SUN AUG 14 2011
PAZ063-142115-
CUMBERLAND PA-
442 PM EDT SUN AUG 14 2011
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CUMBERLAND COUNTY...
AT 439 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEWVILLE...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT WALNUT BOTTOM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 206 AND 218...I-81 BETWEEN
MILE MARKERS 29 AND 44.
THIS WILL ALSO IMPACT ROUTE 11.
LAT...LON 4016 7715 4001 7741 4014 7758 4026 7744
FORECASTER: DANGELO
Thunderstorm Wind, Clearfield
- When
- August 14, 3:50 PM EST
- Where
- Clearfield County, 0.87 mi SE of Clearfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.020, -78.440
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Clearfield.
Thunderstorm Wind, Franklin
- When
- August 14, 5:17 PM EST
- Where
- Franklin County, 0.87 mi SW of Five Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.790, -77.630
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Antrim township east of Greencastle.
Thunderstorm Wind, Franklin
- When
- August 14, 5:33 PM EST
- Where
- Franklin County, 1.38 mi N of Waynesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.770, -77.580
Thunderstorm winds estimated near 60 mph knocked down several tree limbs in Washington Township. Some debris blocked roads.
Thunderstorm Wind, Franklin
- When
- August 14, 5:34 PM EST
- Where
- Franklin County, 1.59 mi W of South Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.850, -77.530
Thunderstorm winds estimated near 60 mph knocked down several large tree limbs in Quincy Township north of Waynesboro.
Thunderstorm Wind, Franklin
- When
- August 14, 5:37 PM EST
- Where
- Franklin County, Waynesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.750, -77.580
Thunderstorm winds estimated near 60 mph knocked down several large limbs near Waynesboro.
Thunderstorm Wind, Franklin
- When
- August 14, 5:46 PM EST
- Where
- Franklin County, 1.27 mi ESE of Weltys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.740, -77.550
Thunderstorm winds estimated near 60 mph knocked down trees in Wayne Heights just east of Waynesboro.
Thunderstorm Wind, Franklin
- When
- August 14, 5:50 PM EST
- Where
- Franklin County, 0.69 mi S of Charmian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.740, -77.470
Thunderstorm winds estimated near 60 mph knocked down trees along Monterey Lane east of Rouzerville.
Hail, Centre
- When
- August 14, 5:57 PM EST
- Where
- Centre County, Port Matilda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.800, -78.050
Hail, Centre
- When
- August 14, 6:03 PM EST
- Where
- Centre County, 0.87 mi NE of Stormstown
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.790, -78.020
Pea to nickel size hail (<0.75 to 0.88 inch diameter) reported by NWS Employee in Stormstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
- Hail in South Dakota, August 14, 2011$25,000 · 1.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322305, 322298, 322299, 322300, 322301, 322303, 322304, 322296, 322297.